Ocriplasmin for the treatment of symptomatic vitreomacular adhesion (VMA) is linked to visual impairment, according to 2 case reports published online February 27 in JAMA Ophthalmology. One expert cautions that these observations, in concert with other similar reports, should be a "game changer" for physicians and patients.
Ocriplasmin, which cleaves fibronectin and laminin, was approved by the US Food and Drug Administration (FDA) in October 2012 for the treatment of symptomatic VMA. Postmarketing reports have begun to link ocriplasmin to acute, transient visual dysfunction, which appears to resolve in some, but not all, patients. The mechanism is not well understood.
In the first report, Michael Tibbetts, MD, Elias Reichel, MD, and Andre Witkin, MD, from the Department of Ophthalmology, Tufts Medical Center, Boston, Massachusetts, describe a 71-year-old woman with continued darkened vision on dim illumination 4 months after receiving intravitreal ocriplasmin injection in the left eye for symptomatic VMA.
One day after treatment, visual acuity decreased in the left eye, going from 20/60 (pretreatment) to 20/200 (posttreatment). Spectral domain optical coherence tomography (SD-OCT) showed VMA release and almost complete loss of the ellipsoid layer. Two months later, visual darkening persisted, with improved visual distortion and acuity in the left eye (now 20/50). SD-OCT showed improvement in the ellipsoid layer, which remained irregular. Four months after treatment, darkened vision persisted, although visual acuity had improved to 20/40. SD-OCT at 2 and 4 months were nearly identical. On electroretinography (ERG), A and B wave amplitudes were depressed. Scotopic function was more greatly reduced compared with photopic function.
"On the basis of these findings," the authors write, "it is possible that ocriplasmin may have a diffuse enzymatic effect on photoreceptors or the retinal pigment epithelium that is not limited to areas of vitreomacular adhesion. The rod photoreceptors may be more susceptible than cone photoreceptors to the effects of ocriplasmin."
In the second report, Abigail Fahim, MD, PhD, Naheed Khan, PhD, and Mark Johnson, MD, from the Department of Ophthalmology and Visual Sciences, University of Michigan, Ann Arbor, describe a patient with acute panretinal dysfunction after ocriplasmin injection. The patient was a 63-year-old woman with acute vision loss after receiving intravitreous ocriplasmin injection (0.125 mg/0.1 mL) injection in the right eye for a small macular hole with VMA. Nine days after treatment, the woman was referred to the authors for persistent visual loss in the right eye, which had declined from 20/40 (pretreatment) to 20/125 (posttreatment), both with correction. Also noted were normal color vision, anisocoria, visual field constriction, and attenuated retinal arteries.
On SD-OCT, there was loss of outer retinal signals in the right eye and a full-thickness macular hole. There was also disturbance of the ellipsoid layer and cone outer segment tips lines. ERG responses showed that both A and B waves were greatly reduced (to between 40% and 50% of normal), with greater reduction seen in rod B-waves. The SD-OCT and ERG findings may indicate laminin in the interphotoreceptor matrix, as well as postreceptoral dysfunction and decreased photoreceptor activity, according to the authors.
Cleavage of intraretinal laminin, the authors postulate, could be a possible mechanism for the toxic effects observed, which appear to include the entire retina.
"Given the growing number of anecdotal reports of visual disturbances after ocriplasmin injection and the multiple lines of evidence showing retinal toxic effects in the patient described herein," the authors emphasize, "physicians should exercise caution when considering ocriplasmin injection for vitreomacular adhesion."
In an accompanying editorial, Judy Kim, MD, from the Department of Ophthalmology, The Eye Institute, Medical College of Wisconsin, Milwaukee, acknowledges the advantages of ocriplasmin treatment, such as providing a less invasive treatment option than surgery, and phase 2 and 3 clinical trials showing resolution of VMA and closure of macular holes with ocriplasmin treatment.
Nevertheless, she echoes the concerns of these authors. She not only mentions postmarketing reports of visual impairment linked to ocriplasmin injection but also points out the warnings and precautions label on the ocriplasmin package insert, which lists decline in visual acuity, injection-related adverse effects, lens subluxation, retinal breaks, and dichromatopsia. She also brings up an FDA Advisory Committee briefing document, which describes an acute and marked decline in visual acuity in 9 patients after receiving ocriplasmin, with vision returning to baseline in most of them after a median of 2 weeks. Dichromatopsia and ERG changes were also noted.
Dr. Kim points out that the 2 most recent reports suggest a widespread effect of ocriplasmin on retinal dysfunction. Although the outer-segment defects and visual acuity dysfunction may be transient, she observes, rod photoreceptor dysfunction may be more long-lasting.
"[J]udicious use, thorough pretreatment discussion, and careful follow-up are needed in Iight of these potential adverse effects," she cautions.
Peter Gehlbach, MD, PhD, associate professor of ophthalmology in the Retina Division at the Johns Hopkins School of Medicine, Baltimore, Maryland, also believes there is cause for concern.
"A severe complication that is not understood, cannot be predicted or prevented, and that has no known successful treatment is a game changer," Dr. Gehlbach told Medscape Medical News when contacted for an outside opinion.
"The complication is of greater severity than was previously anticipated, and at the present time, there are no known rescue options," Dr. Gehlbach warned. "To me, this is cause for great concern, and it is appropriate to share this concern with doctors who may not yet be aware, and with potential patients who must consider the full spectrum of their risk when evaluating their treatment options."
Dr. Reichel reports being a consultant for ThromboGenics, the maker of Ocriplasmin. The other authors and Dr. Gehlbach have disclosed no relevant financial relationships.
Medscape Medical News © 2014 WebMD, LLC
Send comments and news tips to email@example.com.
Cite this: Ocriplasmin Injection Linked to Impaired Vision - Medscape - Mar 04, 2014.